WHAT ARE THE AFTER EFFECTS OF THE PILL ON FERTILITY AND THE ABILITY TO MAINTAIN A PREGNANCY?
Shortly after I stopped using the birth control pill, I became pregnant. The baby died due to miscarriage when I was 9 weeks along. I was told that the after effects of the pill may have made my womb inhospitable to a developing child. Can you explain the after effects of the pill on fertility and the ability to maintain a pregnancy?
Dear T. The pill does not reliably stop ovulation. It has two additional mechanisms to prevent pregnancy: thickening the cervical mucus to impede sperm entry, and thinning the endometrium (uterine lining) to prevent implantation of a baby once conceived. The mucus thickening mechanism is a myth. If estrogen levels rise high enough for an egg to be released, the cervix responds to the rising estrogen by mucus which sorts, stores and conveys sperm. The cervix responds, regardless of the level of progestogen in the pill.
The last mechanism is the most problematic. Chronic pill use can cause atrophy of the mucus glands in both the cervix and the endometrium leading to reduced fertility as well as a whole host of other side effects. Your pregnancy loss could well have been a chromosomal defect, however, so we will never know for certain whether it was your prior pill use or another problem which resulted in the loss of your baby. But another soul exists regardless!
Mary W. Martin, M.D., FACOG